Texas, 2020

Tornado in Texas, January 28, 2020

January 28, 2020 · NWS FWD · 1 event in 1 county or zone

A landspout touched down about a mile west of Ross and tracked into Ross. It damaged 2 metal roofs and flipped a boat and was rated an EF-0.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A landspout touched down about a mile west of Ross and tracked into Ross. It damaged 2 metal roofs and flipped a boat and was rated an EF-0.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 28, 1:39 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 28, 1:39 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
139 PM CST Tue Jan 28 2020

.SHORT TERM... /Issued 1154 AM CST Tue Jan 28 2020/
/Through Wednesday evening/

Latest surface analysis reveals a 1009 mb low near Wichita Falls.
A warm front extends to the east, roughly along or just north of
the Red River. A cold front stretches from the surface low, across
the Big Country, and eventually towards Del Rio. Finally, a
dryline is noted ahead of the cold front along a line from Mineral
Wells to Burnet to Uvalde. Most of our CWA lies within the warm
sector of the surface low, which is characterized by temperatures
in the mid 50s and dewpoints in the low 50s. Dewpoints are in the
upper 30s to lower 40s west of the dryline.

Rain that was falling earlier this morning has since dissipated as
drier air has filtered into the region. As the dryline progresses
further into North Texas, the majority of the high-resolution
model guidance suggests that a broken line of showers and
thunderstorms will develop. The initial development will likely be
near or just east of the Dallas/Fort Worth Metropolitan Area.
Coverage will be the highest towards the north, and decrease
towards the south. Despite modest shear profiles, severe weather
is not expected as instability is quite limited. Still, with steep
mid-level lapse rates approaching 7 C/km, a few strong
thunderstorms capable of small hail are not out of the question.
Eventually, the cold front will overtake the dryline as the
surface low continues its eastward trek.

Following the cold front passage, rain chances should decrease,
though some patchy drizzle will remain possible. The main story
behind the cold front will be gusty northwesterly winds. Most
areas along and west of Interstate 35/35E (including the entire
Metroplex) will likely see sustained winds of 20-25 mph with gusts
to 30 mph. For this reason, a Wind Advisory will be needed for
these areas. To the east, sustained winds of 15-20 mph with gusts
to 25 mph are expected. Overnight lows will drop into the 30s and
40s tonight. Combined with the gusty northwesterly winds, wind
chills by daybreak will be in the 20s and 30s. The cold and brisk
conditions will continue into the day Wednesday, but winds should
diminish to below advisory criteria during the morning as the
surface low gets farther away from North Texas. Still, highs will
struggle to make it out of the 40s, and cloud cover should persist
for much of the day, leading to a rather chilly Wednesday. Winds
should diminish more substantially by Wednesday evening.

Godwin

&&

.LONG TERM... /NEW/
Another cool day expected on Thursday with high temperatures
struggling to reach the low 50s across North Texas. Low chances
for measurable precipitation on Thursday afternoon and night as a
weak shortwave moves across South Texas, and any rain that does
fall will be limited to only a few hundredths of an inch. A
gradual warmup will occur Friday and through the weekend as a
midlevel ridge extends into the Southern Plains. This will allow
temperatures to rise above normal into the mid to upper 60s
Saturday, and low 70s Sunday and Monday driven by warm, dry
southwesterly flow and a well mixed boundary layer.

The most uncertainty in the forecast falls on Monday due to the
timing of the next strong cold front. EC and GFS deterministic
guidance both have rain moving into the eastern portion of the
forecast area in southwesterly flow ahead of the next cold front.
However at this time, statistical ensemble guidance does not
support these two deterministic scenarios, therefore no need to
stray from the blended approach for temps or PoPs at this time.

Elsenheimer

&&

.AVIATION... /Issued 1119 AM CST Tue Jan 28 2020/
/18Z TAFs/

Concerns: FROPA this evening, with TSRA possible. Gusty NW winds
late tonight and Wednesday. MVFR CIGs through TAF period.

CIGs remain towards the upper-end of IFR this morning, but should
improve to MVFR shortly. A cold front will move across North and
Central TX during the next 6-12 hours. A broken line of SHRA/TSRA
is forecast to develop along this cold front. Confidence is low on
TSRA occurring directly at terminals, so opted to go with VCTS
for this issuance for all Metroplex TAF sites. This may need to be
upgraded to TEMPO TSRA if confidence improves. At a minimum,
scattered TSRA are likely within the Bonham and Cedar Creek
arrival gates after 21Z. TSRA chances should decrease after 03Z.

Following FROPA, TSRA chances will end, though some -RA or -DZ
may persist. Gusty NW winds at 15-20 KT with gusts to near 30 KT
will be likely late tonight and into Wednesday. Winds will
diminish Wednesday evening.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    41  50  42  51  40 /  40   0   0  10  20
Waco                42  53  41  52  40 /  20   0   0  20  20
Paris               44  49  40  49  39 /  60  10   0   5  20
Denton              40  49  40  49  39 /  40   0   0  10  10
McKinney            41  50  40  49  40 /  50   0   0  10  20
Dallas              42  50  42  51  41 /  40   0   0  10  20
Terrell             44  51  41  51  39 /  50   0   0  10  20
Corsicana           43  51  43  52  41 /  30   0   0  20  30
Temple              41  54  42  52  40 /   5   0   0  30  20
Mineral Wells       37  49  37  48  35 /  20   0   0  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 PM this evening to noon CST Wednesday for
TXZ091>093-100>104-115>120-129>134-141>145-156>159.

&&
Hazardous weather outlook, Jan 28, 11:57 AM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1157 AM CST Tue Jan 28 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1157 AM CST Tue Jan 28 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Isolated to scattered thunderstorms are possible today with storm
chances ending from west to east tonight. Severe weather is not
expected, but a few storms may contain small hail.

Gusty northwest winds are likely along and west of Interstate 35/35E
this evening and tonight. Sustained winds of 20-25 mph and gusts to
over 30 mph will be likely in these areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated thunderstorm are possible Thursday night and again on
Monday. Occasional lightning strikes will be the primary hazard.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 28, 3:08 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
308 PM CST Tue Jan 28 2020

TXZ103-282200-
Denton TX-
308 PM CST Tue Jan 28 2020

...SPECIAL WEATHER STATEMENT...

At 307 PM CST, Doppler radar was tracking a line of thunderstorms
from Haslet to Sanger, moving east at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include... Denton, Lewisville, Flower Mound,
Grapevine, Highland Village, Trophy Club, Lake Dallas, Sanger, Krum,
Pilot Point, Argyle, Hickory Creek, Justin, Double Oak, Shady
Shores, Aubrey and Northlake.

LAT...LON 3342 9694 3299 9702 3299 9703 3298 9704
      3299 9736 3342 9729
TIME...MOT...LOC 2107Z 258DEG 18KT 3307 9726

Dunn

The radar

The Dallas/Ft Worth radar (KFWS), 97 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, McLennan

When
January 28, 3:15 PM CST to 3:17 PM CST
Where
McLennan County, 1.68 mi WSW of Ross to 0.09 mi ESE of Ross
Rating
EF0
Path length
1.74 mi
Path width
10 yd
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.709, -97.146

A landspout tornado flipped a boat and damaged roof panels at a property on Fort Graham Road to the west of Ross, and then traveled (likely non-continuously) into Ross where it damaged the metal roof of a carport at a store in town. Video and picture evidence confirmed this small landspout.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874011.